Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 20, 2021, 5:01 AM EDT for Watauga County, North Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2021, 5:01 AM EDT (09:01 UTC)
- Expired
- Aug 20, 2021, 5:30 AM EDT
- In force
- 29 min
- Issued by
- NWS Blacksburg, VA
- Hail
- 0.00 in
- Wind
- 30
County Watauga County, NC
The radar
The Knoxville radar (KMRX), 149 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 543 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1590 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
137
WWUS81 KRNK 200901
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
501 AM EDT Fri Aug 20 2021
NCZ001-018-200930-
Ashe NC-Watauga NC-
501 AM EDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of
Watauga and southwestern Ashe Counties through 530 AM EDT...
At 500 AM EDT, Doppler radar was tracking a strong thunderstorm near
Beech Mountain, moving northeast at 25 mph.
HAZARD...Winds in excess of 30 mph and heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Boone...
Blowing Rock...
Beech Mountain...
Foscoe...
Sugar Grove...
Deep Gap...
and Todd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3634 8185 3636 8180 3634 8177 3633 8171
3639 8173 3641 8166 3625 8147 3624 8148
3620 8146 3614 8150 3612 8154 3611 8181
3616 8183 3619 8186 3619 8188 3621 8191
3623 8191 3626 8189 3629 8192
TIME...MOT...LOC 0900Z 237DEG 22KT 3625 8198
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
$$
ETWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 20, 3:59 AM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 20, 3:59 AM EDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 359 AM EDT Fri Aug 20 2021 .SYNOPSIS... Scattered showers and thunderstorms possible again today, however they will be less numerous than yesterday. They should be concentrated over higher terrain as well as the east of a line from Lewisburg, WV to Danville, VA. Quieter conditions are expected Saturday with drier northerly air being pulled into the region around Henri. A return to warmer weather and daily scattered afternoon storms is expected Sunday. && .NEAR TERM /THROUGH SATURDAY/... As of 220 AM EDT Friday... Another day of scattered storms then quieter Saturday. Satellite imagery shows several interesting features over Appalachia this morning, among them drier mid level air pushing in from the west on the backside of the vorticity maxima that helped generate convection today. A stalled frontal boundary over eastern VA was was helping to generate showers and thunderstorms, with just a few across the region. Low level moisture trapped under an inversion this morning along with the drier air aloft was helping to generate some patchy fog, with some of it was dense. Cloud cover should preclude more widespread fog this morning. Elsewhere, Tropical Storm Henri was making a good showing on GOES-16, with vigorous convection forming overshooting tops and constant lightning. The storm will move slowly WNW around 8 mph and is currently about 400 miles out to sea. The frontal boundary to our east is largely intersecting much of Henri's moisture that is being lofted towards shore. A cutoff low should form today within the nearby upper level trough and near the OH/WV/PA borders. This will drift south over the next 24 hours. Westerly winds throughout the layer will begin to shift to the north today, and the general storm motion should be north to south by this afternoon. Cloud cover will once again keep pulse storms on the weaker side. Convection should become more widespread by late morning and into this afternoon. Coverage should be much less than yesterday, and in fact the majority of the convection should develop mainly over the eastern half of the forecast area. To the west, drier air will be arriving and should limit growth. The exceptions may be some of the highest elevations where showers/storms usually develop. Convection should die out after sunset. Highs today will be in the mid 70s to mid 80s. Overnight tonight, Henri continues to move up the eastern seaboard, and high pressure and additional subsidence will tuck up along the Appalachians. Additional drying aloft will combine with mostly clear skies to promote fog over the recently wet ground. Dense fog will be a bigger concern than this morning, but it is possible there may be too much cloud cover. Otherwise, lows will be a few degrees cooler than tonight, and in the mid 50s in the lower hollows to the mid/upper 60s over the piedmonts of VA and NC. Saturday the upper low will be drifting alongside Henri. With cyclonic flow still nearby, afternoon showers and thunderstorms will be possible, mainly east of a Roanoke to Lynchburg line, where there will be higher moisture and less subsidence. Fog may take some time to clear out in the morning, but highs will gradually warm into the upper 70s to upper 80s northwest to southeast across the forecast area. Confidence is high for temperatures, winds, and PoPs, lower for cloud cover. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... As of 345 AM EDT Friday... ...Decreasing storm chances and increasing heat heading into the early part of next week... Overall looking at a relatively quiet pattern to finish out the weekend into the start of next week. Our cutoff low will weaken over the Ohio River Valley as upper level ridging builds in from a strengthening Bermuda High over the western Atlantic. Meanwhile, Henri will continue riding north along the eastern side of our cutoff low toward New England late Saturday afternoon into Sunday. As a result, light northwest flow will drag more dry air into the low to mid levels the atmosphere creating subsidence to suppress storm coverage Saturday evening and then again Sunday afternoon. Speaking of SUnday and isolated shower or storm cannot be ruled out mainly over the mountains a subtle piece of shortwave energy dives through. Surface high pressure slowly building in over the central Appalachians region will also further aid in the suppression of storm coverage not only on Saturday and Sunday ,but then again Monday which actually looks to be our driest day of the workweek. By this point, Henri will continue well north toward the Canadian Maritimes dragging what's left of our cutoff low and any upper level support for convective development out of the region. Heights will also builds slightly with the high meandering nearby toward the Great Smoky Mountains region. With high pressure nearby and deceasing storm chances in play temperatures will be allowed to rebound back above normal. Highs will range from the mid to upper 80s over the mountains to low 90s out east Sunday afternoon. By Monday, we kick it up a notch with a westerly downslope component to the wind pushing highs into the upper 80s in the mountains with low to mid 90s out over the Piedmont. Confidence remains moderate to high in the short term. Some discrepancies on coverage of storms Sunday afternoon and MOnday afternoon. The GFS remains a bit drier compared to the NAM and Euro which try to bring a little bit more of Henri's moisture in the form of scattered showers and storms Sunday into Monday. && .LONG TERM /MONDAY NIGHT THROUGH THURSDAY/... As of 345 AM EDT Friday... ...Low storm chances through at least Tuesday. A front arrives with a pattern change mid to late week. Surface high pressure continues to meander over the central Appalachains region through midweek. A strengthening Bermuda High over the western Atlantic and a strong ridge over the southern Plains region will compliment this feature in reducing any organized weather to move through. As a result, it's a typical summertime regime of hot and humid days with a daily dose of isolated to scattered afternoon storms. Once again not everyone will see the rain here with the highest chances confined along the mountains where better lift can be found through Tuesday. By Wednesday, we start to see a change in the overall weather pattern as a front nears the area from the Ohio River Valley. Shower and storm chances will increase as a result with better coverage during the peak heating hours. The front looks to pass through the area sometime Thursday and Friday. Some issues remain in the models though in regards to timing and to if the front stalls or not. Both models signal an unsettled period ahead with a trend toward temperatures at or slightly below normal to round out the month of August. Confidence is moderate in the long term period. && .AVIATION /08Z FRIDAY THROUGH TUESDAY/... As of 340 AM EDT Friday... Stratus and fog are creating some MVFR/LIFR conditions this morning. Low level moisture will remain abundant, so not expecting conditions to improve very quickly this morning. On the other hand, once showers and thunderstorms arrive, some mixing will improve the visibilities and the lowest of the ceilings. All sites may eventually reach VFR in the afternoon. TSRA will emerge again with the upper level trough closing off into a low overhead. Winds will be turning more toward the northeast as the day progresses. TSRA should decrease after sunset with the loss of heating. Extended Aviation Discussion... Stratus and fog are possible again tonight with low level moisture still around. Conditions appear to improve this weekend as the upper level low slowly drifts eastward toward the coast and drier air is pulled into the area. Shower and thunderstorm chances will become more isolated in nature into early next week, so VFR seems more likely outside of any opportunities for morning valley fog. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...SH NEAR TERM...SH SHORT TERM...ET LONG TERM...ET AVIATION...SH/PW
Hazardous weather outlook, Aug 20, 3:59 AM EDT, 1 hour 2 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 359 AM EDT Fri Aug 20 2021 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-210800- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 359 AM EDT Fri Aug 20 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 19, 11:57 PM EDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1157 PM EDT THU AUG 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HEAVY RAIN 2 SSW PILOT 37.03N 80.37W
08/19/2021 M2.19 INCH MONTGOMERY VA TRAINED SPOTTER
2.19 INCHES OF RAIN FELL IN 30 MINUTES
ENDING AT 7:15 PM.
&&
SHHSpecial weather statement, Aug 20, 5:01 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
501 AM EDT Fri Aug 20 2021
NCZ001-018-200930-
Ashe NC-Watauga NC-
501 AM EDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of
Watauga and southwestern Ashe Counties through 530 AM EDT...
At 500 AM EDT, Doppler radar was tracking a strong thunderstorm near
Beech Mountain, moving northeast at 25 mph.
HAZARD...Winds in excess of 30 mph and heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Boone...
Blowing Rock...
Beech Mountain...
Foscoe...
Sugar Grove...
Deep Gap...
and Todd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3634 8185 3636 8180 3634 8177 3633 8171
3639 8173 3641 8166 3625 8147 3624 8148
3620 8146 3614 8150 3612 8154 3611 8181
3616 8183 3619 8186 3619 8188 3621 8191
3623 8191 3626 8189 3629 8192
TIME...MOT...LOC 0900Z 237DEG 22KT 3625 8198
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
ETThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 8:38 PM EDT | Flash Flood Warning | RNK | City of Roanoke | 112 min |
| Aug 20, 1:43 PM EDT | Special Weather Statement | RNK | Botetourt, Rockbridge, City of Buena Vista, City of Lexington | 47 min |
| Aug 20, 1:48 PM EDT | Special Weather Statement | RNK | Bath | 27 min |
| Aug 20, 2:29 PM EDT | Special Weather Statement | RNK | Botetourt | 31 min |
| Aug 20, 2:35 PM EDT | Special Weather Statement | RNK | Alleghany | 25 min |
| Aug 20, 2:51 PM EDT | Special Weather Statement | RNK | Bedford | 39 min |
| Aug 20, 3:01 PM EDT | Special Weather Statement | RNK | Alleghany | 44 min |
| Aug 20, 3:43 PM EDT | Special Weather Statement | RNK | Roanoke | 32 min |
| Aug 20, 5:39 PM EDT | Special Weather Statement | RNK | Halifax | 21 min |
| Aug 20, 6:20 PM EDT | Special Weather Statement | RNK | Patrick | 25 min |
| Aug 20, 5:40 AM EDT | Special Weather Statement | RNK | Watauga | 50 min |
| Aug 20, 6:28 PM EDT | Special Weather Statement | RNK | Stokes | 32 min |
| Aug 20, 6:39 PM EDT | Special Weather Statement | RNK | Rockingham | 36 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.